Pernicious Anaemia Society
15,468 members10,895 posts

Palpitations

Hi all. I was diagnosed with Vasculitis in July last year. Whilst they were running tests they also discovered I have pernicious anaemia. I had the loading doses which made me feel awful, irrational heart rate, palpitations etc but I also started taking steroids at the same time so i assume it was just my body getting used to it all.

I have continued to have monthly vitamin B12 injections but without fail the day after I always have palpitations and an irratic heart rate. Is this normal? It goes away and in general I do feel a lot better. Also I'm going to ask to have my thyroid function checked as I already have to autoimmune conditions and taking steroids can affect your thyroid. At the same time I'm considering asking for my folic acid to be checked as to my knowledge this has never been done. Do you think my doctor will agree to this? Thanks all!

2 Replies
oldestnewest

a) some people do find that a shot affects them adversely for a day or two so you are not alone in that.

b) the only way to know how your GP will react to your request is to ask. You could phrase it by asking them what they think about doing these tests and if they are coming up with the answer no that's a good way of finding out why they think the test is inappropriate.

With PA its probably advisable to monitor thyroid hormones anyway as there is a 40% chance of someone with PA developing hashimotos.

Reply

This is from the B12d.org website by Dr Chandy ........The most common side effect is blotchiness of the skin or pimples. We think this is caused by homocysteine - once there is enough B12 in the body to start to get rid of the homocysteine, the body gets rid of it as quickly as possible and some will come out in the skin.

Most people want to put a cream on like E45, however that just traps the homocysteine near the skin. During this period (no more than 10 days) it's probably better to wash it off with water, ie a shower or a flannel bath.

You may get palpitations, or phantom pains/ pins and needles, or other effects of the nerves starting to work again (the heart is a big bundle of a special sort of muscle which is also nerve, so when the other nerves start to work, so does the heart and this may cause palpitations). Any of these effects should be gone within a couple of days so see your doctor if they last any longer.

Reply

You may also like...